I was induced at 39 weeks, way overweight (300) and having blood pressure problems. After 3-4 hours I decided to get the epidural my pain level was not that high but they said it was my best option to do it then. So the anesthesiologist came in and everyone had to leave the room except the nurse, she was making small talk as she got ready she was a nice lady she was talking about how she just woke up ( kinda scared me ) anyway I had to hang my legs off the side of the bed and lean over ( the nurse helped me I leaned on her). She gave me a shot, and then started the epidural, I could feel it going up my back ( very uncomfortable) and she said if I felt pain on either side to tell her what side, I did about 4 times and then a huge painful shock and tingle went through my left side it was so intense my leg reflexed and I kicked the nurse woops! The epidural didn't do much for me so they gave me a different form of medication, not sure if it went into the epidural or into my IV those pain meds ony lasted for 30ish minutes I got quite a few doses of pain meds that night. Delivery went fine, when I came home from the hospital my left leg was numb from my knee to my hip, from top to back ( not on the inner thigh ) and if I moved a certain way I got the same shock sensation through my leg ouch! About 2 weeks later it went to being just numb, no pain, no tingles. Around 4 weeks it became painful like a horrible burning sensation, if I touch it slightly its numb, but when I walk, bump it, even a light scratch or pulling my pants up and down it burns, the pain is about a 7 when it happens.
My OBGYN looked and sounded freaked when I told her it had gotten worse not better, should I be worried? Does this sound like it is healing, or maybe permanent? Any advice?
I appreciate you taking the time out to read and answer my question, thank you! :)
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I cannot tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
An epidural injection is usually a safe procedure with a low complication rate. Complications include infection, bleeding, headache, and rarely nerve damage by direct needle trauma. The “huge painful shock” you are describing was probably because of the epidural needle brushing past some nerve roots and irritating them. It is not an uncommon occurrence with epidural injections and lumbar puncture procedures.
It is reassuring to note that you have not developed any significant weakness just a sensory problem of numbness and perhaps some “allodynia” which basically means that normally innocuous stimuli like touch are interpreted as pain in the area affected. The pain you describe has neuropathic qualities.
It will likely improve, but if it doesn’t it may help seeing a neurologist. Certain medications are good for neuropathic pain: Gabapentin is one of the medications which is used for nerve pain. Other medications which can be good for nerve pain are Duloxetine and Pregabalin.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.